MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75000649
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the adapter broke during implant impaction.A change in surgical technique was required in order to complete the procedure.A delay of 30 min or less was reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the polarcup handle adapt.22mm trial insert (75000649) broke during implant impaction.The device used during treatment was returned for investigation.A review of the batch record revealed no deviations from the standard manufacturing process.A review of the complaint history revealed no additional complaint for the batch (c70592) in question.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the limited information provided, a thorough medical assessment could not be performed.The reported damage could be confirmed upon visual inspection.The device is observed to be bent at the opening and shows signs of intensive wear.The deformation on the device does indicate that high force was applied and that the device might have been used for final impaction of the cup.The surgical technique (lit.No.01620-en (1582) v7 10/20) does clearly state that the introducer instrument is not meant for final impaction.However, based on available information it cannot clearly be determined if miss-use of the device contributed to the reported damage.Smith and nephew does recommend to never use an instrument other than described in the corresponding surgical technique.Furthermore, according to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Based on the conducted investigation there is no indication that the device failed to match specification at the time of manufacturing.The need for corrective action is therefore not indicated.The root cause cannot conclusively be determined.Nevertheless, smith and nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP HANDLE ADAPT. 22MM TRIAL INSERT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11684523
Report Number9613369-2021-00158
Device Sequence Number19606802
Product Code LXH
UDI-Device Identifier07611996116632
UDI-Public07611996116632
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75000649
Device Catalogue Number75000649
Device Lot NumberC70592
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/23/2021
Supplement Date Received by Manufacturer05/07/2021
Initial Report FDA Received Date04/19/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;